Turmeric increases the anticoagulant effect of Coumadin. I have been on Coumadin for 15 years because of an artificial aortic valve.
I had read that turmeric was effective in lowering cholesterol and began sprinkling it on broccoli. My international normalized ratio went up dramatically, and my pharmacist said, "STOP!"
Have there been any studies on the blood-thinning effect of turmeric?
You are not the first person to report this interaction between Coumadin (warfarin) and turmeric. Others have reported a spike in their INR lab values (a measure of blood anticoagulation), and we believe this is a dangerous combination. Our fear is that this could lead to a serious bleeding episode.
I am 76 years old, and I take Centrum Silver vitamins, calcium, low-dose aspirin, Crestor for cholesterol, lisinopril for blood pressure, Coenzyme Q10 and Osteo Bi-Flex for arthritis. My doctor has approved all this medication.
My problem: I have had gray hair since I was 35, and through the years it has turned white. Now I have black hair growing from the roots, and it seems to grow every day. I am very unhappy about this, as I have never had black hair. Could one of my medications be responsible?
We have heard from many other readers that cholesterol-lowering drugs like Crestor, Zocor or Zetia can turn gray hair dark. One woman wrote: "My 84-year-old mother let her naturally black hair go silver-gray about 10 years ago. Several years later, she began taking Zocor, and after about a year she noticed the roots of the new growth were black! She is not pleased about this because it makes her otherwise lovely silver hair look 'dirty!' "
There is no information in the medical literature about this side effect, but we suspect that Crestor might be responsible.
My sister and I were very concerned about my 73-year-old aunt and the tremendous number of medications she was on. She was in a terrible nursing home and was continually strapped in a wheelchair. She was always agitated and often spoke to people who had been dead quite a while.
The doctors said her hallucinations were caused by a stroke and dementia. Her family was in complete denial. My sister obtained your Guide to Drugs and Older People with the Drug Safety Questionnaire.
We moved her to a different facility. Two weeks after the medicines were stopped or the doses were lowered, she has become herself again. Thanks for helping us get our wonderful aunt back!
We are pleased to learn of your success. Overmedication with some common drugs, such as those prescribed for overactive bladder or insomnia, can contribute to confusion, cognitive decline or even hallucinations.
Anyone else who would like our Guide to Drugs and Older People, with a list of drugs that may be inappropriate for seniors, along with the Drug Safety Questionnaire may send $2 in check or money order with a long (No. 10), stamped (59 cents), self-addressed envelope to: Graedons' People's Pharmacy, No. O-85, P.O. Box 52027, Durham, NC 27717-2027. It also can be downloaded for $2 from our Web site: peoplespharmacy.com.
Every winter, my wife and I are bedeviled by split skin on the tips of our fingers - tiny cuts that are painful. Can you give us suggestions for preventing them?
Split fingertips are common. If regular moisturizing is not enough, apply Vicks VapoRub before bed and wear cotton photographer's gloves to protect the sheets. Liquid bandage on the cuts may help them heal faster.
My 17-year-old granddaughter has a problem with smelly feet. My son uses strong medicine from a podiatrist, which is probably inappropriate for her. Any home remedies?
Readers of this column love to share their remedies for smelly feet. One woman reported that her boyfriend had good success rubbing a cut lemon on his feet.
An 89-year-old woman shared a remedy her aunt taught her when she was young. She soaked her feet in warm water to which tannic acid had been added. The same effect can be accomplished with tea soaks, since tea is high in tannic acid.
Other readers swear by an old Army trick: urinate on your feet. One mom shared: "My 17-year-old daughter has very smelly feet, and I convinced her to try the urine trick. It worked! Her foot odor is completely gone!"
We are sending you our Guide to Smelly Feet with many other suggestions.
In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of this newspaper or e-mail them via their Web site.